Background Increased frequency of diarrhoea caused by medicines was noticed in the Emergency Centre of Clinical Centre of Serbia in 2010. Most of them were treated as pseudomembranous colitis.
Purpose The goal of our investigation was to determine if there was connection between the use of certain medicines and the appearance of diarrhoea.
Materials and methods The investigation was conducted from 1 August to 1 October 2011, in the Emergency Centre of the Serbian Clinical Centre. Patients with diarrhoea were recorded based on inspection of their medical records and notifications from nurses. The treatments that patients had been receiving before the diarrhoea appeared were analysed, and data were collected from case histories and lists of treatments.
Results There were 68 patients with diarrhoea. 35 from them were treated as pseudomembranous colitis. Diarrhoea appeared in 56 patients who were treated with antibiotics. 16 patients were treated with cephalosporins, 10 with carbapenems, 6 with ciprofloxacin, 9 with aminoglycosides, 12 with intravenous metronidazole, and 4 patients with vancomycin. 13 patients were treated with proton pump inhibitors and 30 with ranitidine. From other medicines, an increased incidence of diarrhoea was noticed during treatments with glucocorticoids (5), sertraline (6), metformin (2), amlodipine (5) aminophylline (7) and anticonvulsants (5). Candida was proven by stool specimens 9 times, while data for Clostridium difficile were not available.
Conclusions Increased numbers of people with diarrhoea could be in accordance with the use of certain medicines, but it is not possible to confirm that it was pseudomembranous colitis, due to poor organisation of collecting and sending samples for stool specimens.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.